I am desperate. I cannot get rid of lorazepam at all. I started taking it when I had left
Sarajevo (Bosnia and Herzegovina) during the war in 1995. I had spent almost three
years under siege without water, food, electricity etc. Then I went to Italy and started
having panic attacks. I was given Prozac and Tavor (lorazepam) in 1995. Now I am
back home, working, almost thirty years old. I do not take Prozac any more (six
months) but Lorazepam is my nightmare. I do not have any side effects but without it I
cannot breathe, I sweat, have light panic attacks. My dose is between 4-7,5 mg a day.
I tried to reduce but every time I had to go back up a little bit. If I feel well today I shall
take 4 mg. But tomorrow I might need 6 mg. And every day like that. Doctors say I
have to do it gradually. But I am afraid that this medicine could destroy my body and
brain and I might lose my job if I start a real detox programme. Does anybody have a
similar experience and does anybody know about some other alternative medicine or
herb or anything that could help me slowly reduce and substitute lorazepam?
Please let me know. You can write to my email address too. I do not know what to do
any more......... I think that only people with similar experiences can help, I lost faith in
Please help me.
Thanks in advance!
hey i haven't had this problem but i grew up around it take it gradually and soon you wont need anymore....drugs like this are highly addictive i could name tons of them that are it could mess you up in the long run does your doctor tell you to take up to 7 daily that is what you said 4-7??? 7 sounds like a lot...if you need any support i am here to talk....
Gak - I do not envy you in this struggle, but I've done it, and so can you.
A brief history: I started having severe panic attacks in my early twenties and took a variety of benzo's (lorazepam, ativan, valium) and a variety of anti-depressants for a couple of years and then discontinued their use. Seven years later I was prescribed the anti-depressant Trazadone with clonazepam (another benzo) for six months, and then discontinued both (didn't sleep for a week and then levelled off). Five years later I was on prozac and was having some troubles and started the clonazepam again and, this time, became addicted to it (along with a host of other things - but that's another story).
I am sorry to say this, but there is no easy way to quit benzos and there are no other medications you could take (prescription or otherwise) to ease the struggle. You can not quit all at once (it's extremely dangerous - will cause seizures). Since you've been on them for quite a long time, you should probably wean yourself off over approx. one year's time. One month at 7.5 mg, one month at 7 mg, one month at 6.5 mg, one month at 6 mg, one month at 5.5 mg, and so on - this is gradual enough so as to not induce severe withdrawal. What bites is that one of the withdrawal symtoms is increased anxiety, probably at a level that is much higher than what you were originally treated for.
Changing your dosage up and down daily by 2 - 3 mg won't work, because of the increased anxiety it causes, and it ends up making you more frightened and anxious (and probably unable to believe that you can quit - and people have quit and so can you).
Another thing you need to consider doing is attending some form of therapy to learn to work through the panic attacks, so that they are livable, and then begin working through some of the trauma you suffered.
Panic and axiety are also symptoms of depression, and so taking an anti-depressant while you're discontinuing the lorazepam would be a good bet (probably paxil or zoloft - prozac can cause anxiety)
Proper diet and exercise are also extremely helpful in minimizing anxiety, panic and depression.
Whether you continue using the lorazepam or not, you will probably still have to deal with some form of anxiety, and so learning to deal and live with it (without benzo's) is the way to go.
If I were you, I would also hook up with another doctor, preferably one with training in addictions, and work together with him/her. The doctor can monitor your monthly dosages (so you can't take more even if you want to) and help you work through the withdrawal symptoms.
[This message has been edited by Casper (edited 01-24-2001).]
its not easy but can be done, but your going to need help. I was addicted to lorazipam for about 6 years. the only way I could do it was through a inpatient rehab center, there is a danger of seizure and your panic attacks are going to be an issue. lorazapam is hard on the liver over a period of time. I didnt sleep at all for about a week , and just got spuratic sleep for another week, they are very hard to get off of but it can be done, It havent done any for a year . but I have been seing a counselor for my panic attacks and my anxiety , an happy to say, you have the ability to work through this , but its going to take a real commitment from you to do it , once you get to the real cause of your symtoms, your psyche will deal with the panic attacks and your anxiety , much better than with the drug
hey mike from maine, doesn't look like the person from bosnia who posted the thread has been around, although if you are, HOPE your doing well! I have a few questions. I've been taking lorazapam for about 5 years off and on. I was also on paxil for 5 years. I have GAD and panic. When I was working and traveling alot there were times when I would take 2 a day 0.5, then when I ran out, didn't see the dr. for a few months, no problem. Well, in April 2000, after 12 yrs, quit my job. Thought my anxiety should be over so I weaned off paxil, hadn't had the other. Everything was fine until my mom had a major stroke and some other personal things. Boom! Anxiety came back full force with the obssesive negative thoughts etc. So, since then I have tried serzone, wellbutrin, now effexor which seems ok. My question. How much were you taking to get addicted like this? The person from Bosnia was taking alot!! I take 2-4 0.5 a day. for now with the effexor. You don't think I'm going to have a problem do you?So far the effexor isn't working yet, so thats why I'm taking a bit more. I work out alot, when I do, my anxiety doesn't usually come until later on. I'm finally up to the max dose of effexor, but I have to give it time. I just can't see being addicted to this, although I feel i need it right now to calm me down. What do you take now? PS Like the Snow!! We got 24 inches and more thanks to you or anyone with INFO on ADDICTION TO LORAZAPAM wendy
The Following User Says Thank You to starr For This Useful Post: lostsoul62 (07-05-2011)